Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 10, NWS Hastings, NE

September 21, 2006Mitchell County, Kansas

NWS Hastings, NE issued this tornado warning at Sep 21, 2006, 5:11 PM CDT for Mitchell County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2006, 5:11 PM CDT (22:11 UTC)
Expired
Sep 21, 2006, 6:00 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Mitchell County, KS

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:55 PM CDTFUNNEL CLOUD5 S Simpson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 212211
TORGID
KSC123-212300-
/O.NEW.KGID.TO.W.0010.060921T2211Z-060921T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
511 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 600 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHEAST OF VICTOR...OR ABOUT 10 MILES NORTH OF LINCOLN...MOVING
  NORTH AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  ASHERVILLE AND SIMPSON BY 550 PM CDT
  BELOIT BY 555 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3922 9832 3921 9792 3956 9793 3954 9827

$$

AWJ
3 follow-up statements
000 
WWUS53 KGID 212221
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
521 PM CDT THU SEP 21 2006

KSC123-212300-
/O.CON.KGID.TO.W.0010.000000T0000Z-060921T2300Z/
MITCHELL KS-
521 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EASTERN
MITCHELL COUNTY...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES EAST OF
VICTOR...OR ABOUT 16 MILES NORTH OF LINCOLN...MOVING NORTH AT 25 MPH.

THE TORNADO WILL BE NEAR...
  ASHERVILLE AND SIMPSON BY 540 PM CDT
  BELOIT BY 545 PM CDT
  SCOTTSVILLE BY 600 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. OTHERWISE...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT
AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3922 9832 3921 9792 3956 9793 3954 9827

$$

AWJ
000 
WWUS53 KGID 212244
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT THU SEP 21 2006

KSC123-212300-
/O.CON.KGID.TO.W.0010.000000T0000Z-060921T2300Z/
MITCHELL KS-
543 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EASTERN
MITCHELL COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BELOIT...OR ABOUT
25 MILES NORTH OF LINCOLN...MOVING NORTH AT 25 MPH.

THE TORNADO WILL BE NEAR...
  BELOIT BY 550 PM CDT
  SCOTTSVILLE BY 600 PM CDT

A FUNNEL CLOUD WAS REPORTED NEAR GLEN ELDER AT 539 PM WITH THIS LINE 
OF STORMS.

LAT...LON 3922 9832 3921 9792 3956 9793 3954 9827

$$

AWJ
000 
WWUS53 KGID 212258
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT THU SEP 21 2006

KSC123-212308-
/O.EXP.KGID.TO.W.0010.000000T0000Z-060921T2300Z/
MITCHELL KS-
558 PM CDT THU SEP 21 2006

...THE TORNADO WARNING FOR EASTERN MITCHELL COUNTY EXPIRES AT 600 PM
CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...AND NO LONGER POSES A THREAT.

LAT...LON 3922 9832 3921 9792 3956 9793 3954 9827

$$

AWJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:18 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 21, 3:18 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT THU SEP 21 2006

.SHORT TERM...ONGOING CONVECTION NEAR INTENSE UPPER AND SURFACE LOW
SPAWNING AN ISOLATED TORNADO EARLIER...AND SMALL HAIL AND GUSTY
WINDS. THE RISK IS ASSOCIATED WITH BRIEF WEDGE OF CLEARING ALONG
LEADING EDGE OF ROTATION NEAR CENTER OF THE LOW. MINI-SUPERCELL
SET UP HAS STRUGGLED A BIT FURTHER NORTH...AS CLEARING HAS BEEN
LIMITED. EVENING SHIFTERS WILL WATCH CLOSE.

AS FOR THE FORECAST BEYOND ABOUT 3 HOURS...THE UPPER LOW IS PROGGED
QUICKLY TO ROLL NORTHEAST...AND LIFT SHOWERS AND THUNDERSTORMS
ACROSS THE CWFA AS THE EVENING AND OVERNIGHT PROGRESS. SOUTHERN
ZONES WILL BE PRIMARILY RAIN FREE BY LATE EVENING.

AS THE LOW LIFTS...ISENTROPIC DOWNGLIDE TAKES HOLD...AND RAINFALL
AMOUNTS THEN 36 TO 48 HOURS WILL BE SMALL. BEST SHOT APPEARS TO
BE FRIDAY EVENING...AS NEXT SHORT WAVE SLIDES ACROSS THE CWFA.
SMALL CHANCE AGAIN SATURDAY...BUT NOT A RAIN OUT. TEMPERATURES
BELOW NORMAL THROUGH AT LEAST SATURDAY.

.LONG RANGE...12Z SUNDAY THROUGH THURSDAY. MAIN CONCERNS FOR THIS
FORECAST PERIOD WILL BE A SURFACE FRONT THAT MOVES THROUGH LATE
TUESDAY AND TUESDAY NIGHT.

SUNDAY AND MONDAY A SURFACE HIGH TO THE SOUTHWEST WITH NORTHWEST
FLOW ACROSS THE FORECAST AREA. TEMPERATURES WILL REMAIN COOL ON
SUNDAY...BUT EXPECT THAT SOME WARMING WILL OCCUR ON MONDAY WITH SOME
WARM ADVECTION. WITH WARM ADVECTION AND SOME HEATING AHEAD OF THE
COLD FRONT...TUESDAY WILL BE EVEN WARMER.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA LATE
TUESDAY AFTERNOON AND NIGHT. MODELS ARE RELATIVELY SHORT ON
MOISTURE AND THE UPPER SUPPORT IS NOT VERY STRONG. HAVE CONTINUED
WITH A DRY FORECAST...BUT WILL HAVE TO KEEP AN EYE ON IT.

TEMPERATURES WILL COOL BACK OFF AGAIN FOR WEDNESDAY AND THURSDAY
AFTER THE COLD FRONT MOVES THROUGH.

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Sep 21, 4:39 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
439 PM CDT THU SEP 21 2006

NEZ039>041-046>049-061>064-074>077-084>087-221200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-
HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
439 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
SOUTH CENTRAL NEBRASKA THIS EVENING. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-018-019-221200-
SMITH-JEWELL-OSBORNE-MITCHELL-
439 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS MOSTLY ALONG AND EAST OF HIGHWAY 281.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THIS EVENING. HAIL TO THE SIZE OF
NICKELS...WINDS TO 55 MPH AND TORNADOES ARE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 7 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-017-NEZ060-072-073-082-083-221200-
PHILLIPS-ROOKS-DAWSON-GOSPER-PHELPS-FURNAS-HARLAN-
439 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS MOSTLY ALONG AND WEST OF A LINE
FROM LEXINGTON TO STOCKTON.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE
PRIMARY HAZARDS ARE SMALL HAIL...GUSTY WINDS AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 7 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Sep 21, 3:25 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          7 E VICTOR              39.25N 98.15W
09/21/2006                   MITCHELL           KS   TRAINED SPOTTER

            JUST WEST OF HIGHWAY 14 IN SOUTHERN MITCHELL COUNTY

&&

MONTEFUSCO
Local storm report, Sep 21, 3:36 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TORNADO          4 SW BELOIT             39.42N 98.16W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO SPOTTED ON THE GROUND NEAR 250 RD...7 MILES SOUTH
            OF SOLOMON RAPIDS

&&

MONTEFUSCO
Local storm report, Sep 21, 4:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          2 NE BELOIT             39.49N 98.08W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            ROPE TORNADO ON THE GROUND AT ROAD 320 AND F

&&

MONTEFUSCO
Local storm report, Sep 21, 4:08 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TORNADO          1 NE BELOIT             39.48N 98.09W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO ON THE GROUND ON HIGHWAY 14 AND E ROAD

&&

MONTEFUSCO
Local storm report, Sep 21, 4:10 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          7 E VICTOR              39.25N 98.15W
09/21/2006                   MITCHELL           KS   TRAINED SPOTTER

            JUST WEST OF HIGHWAY 14 IN SOUTHERN MITCHELL COUNTY

0332 PM     TORNADO          4 SW BELOIT             39.42N 98.16W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO SPOTTED ON THE GROUND NEAR 250 RD...7 MILES SOUTH
            OF SOLOMON RAPIDS

0400 PM     TORNADO          2 NE BELOIT             39.49N 98.08W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            ROPE TORNADO ON THE GROUND AT ROAD 320 AND F

0408 PM     TORNADO          1 NE BELOIT             39.48N 98.09W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO ON THE GROUND ON HIGHWAY 14 AND E ROAD

&&

MONTEFUSCO
Local storm report, Sep 21, 4:13 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          3 N BELOIT              39.51N 98.11W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO ON THE GROUND ALONG HIGHWAY 14...A HALF MILE
            NORTH OF D ROAD

&&

MONTEFUSCO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:16 PM CDTTornado WarningGIDMitchell44 min
Sep 21, 3:50 PM CDTTornado WarningGIDJewell40 min
Sep 21, 3:53 PM CDTTornado WarningGIDMitchell29 min
Sep 21, 4:16 PM CDTTornado WarningGIDMitchell27 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.